Discoid lupus erythematosus after tattoo: Koebner phenomenon

Authors


Discoid Lupus Erythematosus After Tattoo: Koebner Phenomenon

To the Editor:

A 27-year-old African American woman with a diagnosis of systemic lupus erythematosus manifesting as discoid skin lesions and joint pain presented with new discoid lesions on her lower back. She had obtained a tattoo on her lower back one year earlier. One week later she noticed circular, raised lesions superimposed on the tattoo, which progressively increased in size. At the time of presentation, she was taking prednisone (40 mg/day) as prescribed by her primary care physician. She had previously taken hydroxychloroquine but had discontinued the medication a year and a half prior. Her serologies were positive for antinuclear antibodies (1:640 in homogenous pattern), double-stranded DNA antibodies (1:160), and anti-SSA antibodies. Complement c3 level was 64 mg/dl (normal 86–184 mg/dl). Tests for hepatitis were obtained and showed no hepatitis B surface antigen, but the patient tested positive for antihepatitis B surface antibodies and antihepatitis B core antibodies. She had no history of blood transfusions or intravenous drug abuse. Hepatitis status at the time of delivery of her youngest child (6 years previously) was negative.

The appearance of the discoid lesions superimposed on the tattoo is shown in Figure 1. Koebner phenomenon is the induction of skin changes that are at the site of nonspecific trauma, of a type spontaneously present elsewhere. Koebner phenomenon is usually associated with psoriasis, lichen planus, plantar warts, molluscum cantagiosum, and active eczema. As early as 1926, external irritants were reported as a causative factor in discoid lupus (1). Kern and Schiff reported cases of discoid lupus in scars (2, 3). Koebner phenomenon in tattoos has also been reported to be associated with discoid skin lesions (4), as have intramuscular injection (5) and burn scars (6).

Figure 1.

Appearance of discoid lesions superimposed on a tattoo in a patient with koebner phenomenon.

Even though it is documented in the medical literature that trauma exacerbates and induces the onset of discoid lupus, it receives negligible attention during patient education on prevention and management of discoid lesions. Not only did this patient develop new skin lesions after receiving the tattoo but she also acquired hepatitis B after receiving the tattoo, limiting her further treatment options. Prevention of inducible trauma should be especially emphasized in patients with discoid or systemic lupus erythematosus.

Meenakshi Jolly MD*, * University of Illinois at Chicago, Oak Lawn, IL

Ancillary